Nevada, 2018

Funnel Clouds in Nevada, May 15, 2018

May 15, 2018 · NWS LKN · 3 events in 2 counties and zones

A closed upper level low produced widespread showers and thunderstorms on May 15th, 2018. The showers and storms produced three separate funnel clouds across Lander and Humboldt Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A closed upper level low produced widespread showers and thunderstorms on May 15th, 2018. The showers and storms produced three separate funnel clouds across Lander and Humboldt Counties. The most notable funnel cloud occurred near Winnemucca, which garnered regional media attention as many people saw and took photos of the funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 15, 1:12 AM PST, 8 hours 18 minutes earlier.

Area forecast discussion, May 15, 1:12 AM PST, 8 hours 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
212 AM PDT Tue May 15 2018

.SYNOPSIS...Low pressure will weaken and finally exit northern
Nevada by this evening. Daytime heating will make the atmosphere
more unstable and cause scattered showers to redevelop this
afternoon, including a few stronger thunderstorms. Another low
pressure system will bring additional showers and storms to the
state on Wednesday afternoon into Thursday. Unsettled weather
will continue into the weekend.

&&

.SHORT TERM...Today and Wednesday.
Given recent rains/moist ground and some areas of clearing,
there is a chance that patchy fog could develop in a few
locations early this morning. Otherwise, stubborn cut- off low
will continue to fill and finally lift northward across western
and northern Nevada today. Daytime heating will make the
atmosphere more unstable and cause scattered showers to redevelop
this afternoon and early evening, including a few stronger
thunderstorms over the eastern half of the CWA.

By late afternoon the low will be over eastern Humboldt County.
Areas of modest instability of 300 to 500 J/kg will exist over
the eastern half of the CWA across portions of Elko,
Lander/Eureka, and White Pine counties where southerly low- level
flow will veer to the southwest and increase with height. This
should provide a better environment for a few stronger storms to
form. Gusty outflow winds, brief downpours, and perhaps some small
hail would be the primary threats.

Another, more compact closed-low will approach the region from
central California on Wednesday then track across central Nevada
on Thursday. Scattered showers and thunderstorms will overspread
the northwestern half of the state during the afternoon/evening
with breezy and dry conditions holding over the southeastern CWA.

Max temperatures will be closer to normal in the 60s to lower
70s today, and a few degrees warmer in the mid 60s to mid 70s on
Wednesday. Nighttime lows will generally be in the mid 30s to
mid 40s through the short term period.

.LONG TERM...Wednesday night through next Monday.

In general model agreement is good through the current extended
unsettled period. However as the trough extends southwest across
the Silver State, positioning of the low circulation at the base
of the trough differs by a few hundred miles by midday Thursday.
This actually translates that the low could be on either side of
the Sierras which could affect moisture fetch. Instability showers
will continue throughout the forecast in either case as a general
trough pattern sustains. There will be some diffluent flow aloft
on Wednesday and/or Thursday leading to higher CAPE values so
storms could get stronger, especially near the Idaho border. Specific
timing of showers will be difficult. High temperatures will range
from the mid 60s to the mid 70s. Low temperatures will range from
the mid 30s to the mid 40s.

&&

.AVIATION...Iso/sct rain showers will continue across the Great
Basin. Expect periodic rain showers with embedded thunderstorm
activity from time to time throughout the week. Brief MVFR cigs
and vis will be possible in the heavier showers. Cloud cover will
cause mountain obscurations throughout NV. There is the chance for
fog at KBAM, KELY, KEKO, and KWMC during the overnight hours.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

95/92/92
Hazardous weather outlook, May 15, 1:21 AM PST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
221 AM PDT Tue May 15 2018

NVZ030-031-033>041-160930-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
221 AM PDT Tue May 15 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

Low pressure will move north through the state today and continue
to produce rain showers with a few thunderstorms. Snow will be
confined to the highest elevations/mountain peaks however some
thunderstorms could produce brief heavy downpours and gusty
outflow winds or even small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system will bring a chance of additional
showers and thunderstorms beginning Wednesday. Some thunderstorms
may be strong, especially near the Idaho border Wednesday and
Thursday. The unsettled weather pattern will continue through
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report precipitation totals and any
significant weather phenomena such as strong winds or hail and
any storm damage.

LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Humboldt

When
May 15, 9:30 AM PST to 9:40 AM PST
Where
Humboldt County, 16.89 mi NNE of Floka Siding
Reported by
Public
Coordinates
41.150, -118.560

The public reported a cold core funnel cloud over the Jackson Mountains.

Funnel Cloud, Lander

When
May 15, 9:30 AM PST to 9:35 AM PST
Where
Lander County, 9.69 mi S of (Bam)battle Mtn Arpt
Reported by
Public
Coordinates
40.460, -116.880

The public spotted a cold core funnel cloud near Lewis Canyon in northern Lander County.

Funnel Cloud, Humboldt

When
May 15, 9:40 AM PST to 9:50 AM PST
Where
Humboldt County, 2.09 mi SW of (Wmc)winnemuca Muni
Reported by
Public
Coordinates
40.880, -117.830

A well defined rope cold core funnel was reported by numerous spotters. The funnel cloud garnered regional media attention and was viewed by numerous people.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745876, 745877, 745878.